Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Mar 30, 2021, 5:48 PM CDT for Covington County, Mississippi. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2021, 5:48 PM CDT (22:48 UTC)
- Expired
- Mar 30, 2021, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
County Covington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:04 PM CDT | TORNADO | 3 W Lux, MS | A BRIEF EF0 TORNADO BEGAN ON LOTT TOWN ROAD WHERE IT SNAPPED A SOFTWOOD TREE LIMB. IT CONTINUED TO TRACK NORTHEAST WHERE IT CROSSED US HIGHWAY 49, CAUSING A FEW SOFTWOOD TREE LIMBS TO SNAP AND UPROOT. AS IT CONTINUED TO PUSH TO THE NORTHEAST CROSSING WALTER LO |
| Mar 30, 6:07 PM CDT | TORNADO | 2 Ssw Sanford, MS | BROADCAST MEDIA SHARED VIDEO OF A POSSIBLE TORNADO IN SOUTHERN COVINGTON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688 WWUS84 KJAN 302248 SPSJAN Special Weather Statement National Weather Service Jackson MS 548 PM CDT Tue Mar 30 2021 MSZ065-066-073-074-302330- Jones MS-Covington MS-Lamar MS-Forrest MS- 548 PM CDT Tue Mar 30 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FORREST... SOUTHEASTERN COVINGTON...NORTH CENTRAL LAMAR AND SOUTHWESTERN JONES COUNTIES THROUGH 630 PM CDT... At 548 PM CDT, Meteorologists were tracking a strong thunderstorm near Sumrall, or 8 miles northwest of West Hattiesburg, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sanford around 610 PM CDT. Moselle around 620 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3137 8956 3163 8946 3154 8922 3134 8946 TIME...MOT...LOC 2248Z 209DEG 20KT 3139 8949 $$ DL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 30, 4:19 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 30, 4:19 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Jackson MS 419 PM CDT Tue Mar 30 2021 .DISCUSSION... Tonight and Wednesday: Afternoon visible and water vapor satellite imagery shows increasing cloud cover and moisture moving in from the west. At the surface, winds have become southerly and boundary layer modification has been ongoing with dewpoints rising through the 50s F this morning and into the 60s F this afternoon. This is in response to an approaching longwave trough axis and associated surface warm front. Scattered showers and a few thunderstorms are likely this afternoon along and near the warm front as significant warm air advection contributes to lift alongside modest diurnal destabilization. As the trough nears tonight, a cold front will be pushed through the area from north to south. While limited instability and relatively disorganized lower level winds will limit the threat, a marginal risk does exist this evening and tonight for a few isolated storms near and along the front. Adequate deep layer shear and sufficient boundary layer moisture should allow for modest thunderstorm development and for this reason, marginally severe hail (to 1") and gusty winds (to 60 mph) will be possible. The threat for a tornado is low, but not zero tonight. Storms will generally stay along and north of the I-20 corridor. Lows tonight will have a bit higher gradient from north to south than typical, with mid 50s F behind the front in northern Mississippi and Arkansas to upper 60s in southeast Mississippi. Wednesday morning, the front will be moving to near the I-20 and the marginal threat for strong the severe storms will be confined to central and southern Mississippi as well as eastern Louisiana. Similar threats will exist as during the night tonight, with the highest probability for a severe storm occuring coincident with maximum diurnal boundary layer heating during the afternoon and early evening. In far southeastern Mississippi, instability may be a bit higher than elsewhere with MUCAPE possibly reaching 2,000 j/kg. This could allow for a bit more robust thunderstorm development and a somewhat higher risk for damaging wind gusts. For this reason, a slight risk area has been introduced for the Pine Belt. By Wednesday evening, the front will be moving into southeastern Mississippi with significant drying and cooling expected behind as the threat for storms ends. Along and behind the front, gusty winds are likely. Nonthunderstorm wind gusts may reach 35-45 mph in the Mississippi River Delta areas with gusts 30-40 mph elsewhere. A few trees and limbs may fall and travel may become difficult for high profile vehicles. A few powerlines may become downed but widespread impacts to power infrastructure is not expected. Highs Wednesday will be cool in the north behind the cold front, low to middle 60s F. South of the front, temperatures will rise prior to frontal passage into the upper 70s F. /86/ Wednesday night through Monday: Leftover showers in the southeast during the early evening Wednesday night will be replaced by overnight cold advection as the tight pressure gradient maintains surface winds. Much drier air will be ushered into the area as dewpoints drop into the upper 20s and lower 30s. Winds will gradually diminish from the west during the afternoon as the high pressure axis settles over the area. Clear skies, dry air and calming winds will lead to ideal radiational cooling conditions Thursday night. With such dry air, temperatures will quickly fall, settling in the upper 20s and 30s after midnight. With the temperatures and resulting widespread frost, significant damage to tender new growing season vegetation may occur. Frost may be possible over northeast portions again Friday night, but returning southerly flow will limit the overall potential. Southerly flow will increase Saturday into Monday as a weakening mid level shortwave approaches the area. Not looking for any precipitation, but maximums will climb into the 70s and minimums will moderate into the 50s./GG/ && .AVIATION... 18Z TAF discussion: VFR conditions were observed at 17z for most sites with some intermittent MVFR cigs. Increasing clouds results in a mix of VFR/MVFR cigs with scattered -SHRA/TSRA by 21z. A cold front with continued-SHRA/TSRA moves south overnight, oriented from near HKS/JAN to MEI by 16z. Patchy fog may occasionally reduce vsby to MVRF/IFR for HBG/PIB from 12z until 15z. Gusty north winds post fropa may reach 25 kt for central and northern sites. /86/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 65 71 36 58 / 83 97 5 0 Meridian 66 74 35 59 / 68 99 15 0 Vicksburg 65 71 37 60 / 88 97 2 0 Hattiesburg 68 79 38 61 / 36 99 17 0 Natchez 67 74 38 59 / 58 94 3 0 Greenville 50 63 37 56 / 87 87 3 0 Greenwood 57 66 35 56 / 92 92 3 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Mar 30, 3:48 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Jackson MS 348 PM CDT Tue Mar 30 2021 ARZ074-LAZ007-MSZ026-312100- Ashley-Morehouse-Grenada- 348 PM CDT Tue Mar 30 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and north central Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Wednesday Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Low temperatures below freezing for a few hours will lead to widespread frost over much of the area Thursday night into Friday morning. This will pose a significant threat to tender vegetation now that the growing season has begun. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. ARZ075-MSZ018-019-025-034-312100- Chicot-Bolivar-Sunflower-Leflore-Washington- 348 PM CDT Tue Mar 30 2021 This hazardous weather outlook is for portions of southeast Arkansas, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Wednesday Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts 35- 40 mph. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Low temperatures below freezing for a few hours will lead to widespread frost over much of the area Thursday night into Friday morning. This will pose a significant threat to tender vegetation now that the growing season has begun. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ015-MSZ027>033-036>038-043-044-312100- Richland-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw- Oktibbeha-Holmes-Attala-Winston-Madison MS-Leake- 348 PM CDT Tue Mar 30 2021 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Wednesday morning NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Wednesday Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Low temperatures below freezing for a few hours will lead to widespread frost over much of the area Thursday night into Friday morning. This will pose a significant threat to tender vegetation now that the growing season has begun. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday. LAZ008-009-016-023-MSZ035-040>042-047-312100- West Carroll-East Carroll-Madison LA-Franklin LA-Humphreys- Issaquena-Sharkey-Yazoo-Warren- 348 PM CDT Tue Mar 30 2021 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Wednesday afternoon NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Wednesday Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts 35- 40 mph. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Low temperatures below freezing for a few hours will lead to widespread frost over much of the area Thursday night into Friday morning. This will pose a significant threat to tender vegetation now that the growing season has begun. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday. MSZ039-045-046-048>050-054-055-061>064-072>074-312100- Noxubee-Neshoba-Kemper-Hinds-Rankin-Scott-Copiah-Simpson- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Marion-Lamar-Forrest- 348 PM CDT Tue Mar 30 2021 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Wednesday NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Wednesday Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Low temperatures below freezing for a few hours will lead to widespread frost over much of the area Thursday night into Friday morning. This will pose a significant threat to tender vegetation now that the growing season has begun. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Wednesday. MSZ051-052-056>058-065-066-312100- Newton-Lauderdale-Smith-Jasper-Clarke-Covington-Jones- 348 PM CDT Tue Mar 30 2021 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Wednesday NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Wednesday Severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Low temperatures below freezing for a few hours will lead to widespread frost over much of the area Thursday night into Friday morning. This will pose a significant threat to tender vegetation now that the growing season has begun. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Wednesday. LAZ024>026-MSZ053-059-060-312100- Catahoula-Tensas-Concordia-Claiborne-Jefferson-Adams- 348 PM CDT Tue Mar 30 2021 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Wednesday NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Wednesday Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts 35- 40 mph. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Low temperatures below freezing for a few hours will lead to widespread frost over much of the area Thursday night into Friday morning. This will pose a significant threat to tender vegetation now that the growing season has begun. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Wednesday. 86 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *NON-THUNDERSTORM WINDS* Significant...Scattered downed trees and power lines are likely due to sustained winds over 35 mph and potential wind gusts greater than 50 mph. Elevated...A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts over 40 mph. Travel will also be difficult for those in high profile vehicles. Limited...Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 30, 2:51 PM CDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Jackson MS 251 PM CDT Tue Mar 30 2021 MSZ064-072-073-302030- Jefferson Davis MS-Lamar MS-Marion MS- 251 PM CDT Tue Mar 30 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION... NORTHWESTERN LAMAR AND SOUTHEASTERN JEFFERSON DAVIS COUNTIES THROUGH 330 PM CDT... At 250 PM CDT, Meteorologists were tracking a strong thunderstorm over Columbia, moving northeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Bunker Hill around 310 PM CDT. Improve around 315 PM CDT. Melba around 330 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3122 8984 3127 8992 3153 8982 3141 8955 TIME...MOT...LOC 1950Z 213DEG 18KT 3129 8984 DL
Special weather statement, Mar 30, 5:48 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Jackson MS 548 PM CDT Tue Mar 30 2021 MSZ065-066-073-074-302330- Jones MS-Covington MS-Lamar MS-Forrest MS- 548 PM CDT Tue Mar 30 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FORREST... SOUTHEASTERN COVINGTON...NORTH CENTRAL LAMAR AND SOUTHWESTERN JONES COUNTIES THROUGH 630 PM CDT... At 548 PM CDT, Meteorologists were tracking a strong thunderstorm near Sumrall, or 8 miles northwest of West Hattiesburg, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sanford around 610 PM CDT. Moselle around 620 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3137 8956 3163 8946 3154 8922 3134 8946 TIME...MOT...LOC 2248Z 209DEG 20KT 3139 8949 DL
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:31 AM CDT | River Flood Warning | JAN | Leake | 25 hr |
| Mar 30, 2:51 PM CDT | Special Weather Statement | JAN | Marion | 39 min |
| Mar 30, 6:32 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 43 min |
| Mar 30, 6:39 PM CDT | Tornado Warning | JAN | Jasper, Jones | 22 min |
| Mar 30, 6:42 PM CDT | Special Weather Statement | JAN | Copiah | 48 min |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.